Alert archive / Nevada / Wind Chill Warnings in 2017

Wind Chill Warning 1, NWS Elko, NV

January 5, 2017White Pine County, Nevada

NWS Elko, NV issued this wind chill warning at Jan 5, 2017, 8:52 PM PST for White Pine County, Nevada. It took effect at Jan 5, 2017, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 8:52 PM PST (04:52 UTC)
In effect from
Jan 5, 2017, 11:00 PM PST
Expired
Jan 6, 2017, 9:00 AM PST
In force
10 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS45 KLKN 060452
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
852 PM PST THU JAN 5 2017

NVZ035-061700-
/O.NEW.KLKN.WC.W.0001.170106T0700Z-170106T1700Z/
WHITE PINE COUNTY-
852 PM PST THU JAN 5 2017

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST FRIDAY. 

* WIND CHILL VALUES...30 TO 40 BELOW ZERO.

* TIMING...STRONGEST WINDS AND COLDEST WIND CHILLS WILL BE DURING
  THE EARLY MORNING HOURS ON FRIDAY.

* IMPACTS...VERY LOW WIND CHILLS WILL BE DANGEROUS TO THOSE 
CAUGHT OUTDOORS AND UNPREPARED. FROSTBITE OR HYPOTHERMIA MAY 
DEVELOP QUICKLY IF PRECAUTIONS ARE NOT TAKEN. PROTECT PETS BY 
MOVING THEM INDOORS OR GIVING THEM SHELTER IF OUTDOORS.

* FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
851 
WWUS45 KLKN 061032
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
232 AM PST FRI JAN 6 2017

NVZ035-061700-
/O.CON.KLKN.WC.W.0001.000000T0000Z-170106T1700Z/
WHITE PINE COUNTY-
232 AM PST FRI JAN 6 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WIND CHILL VALUES...30 TO 40 BELOW ZERO.

* TIMING...STRONGEST WINDS AND COLDEST WIND CHILLS WILL BE DURING
  THE EARLY MORNING HOURS TODAY. 

* IMPACTS...VERY LOW WIND CHILLS WILL BE DANGEROUS TO THOSE
  CAUGHT OUTDOORS AND UNPREPARED. FROSTBITE OR HYPOTHERMIA MAY
  DEVELOP QUICKLY IF PRECAUTIONS ARE NOT TAKEN. PROTECT PETS BY
  MOVING THEM INDOORS OR GIVING THEM SHELTER IF OUTDOORS.

* FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
935 
WWUS45 KLKN 061657
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
857 AM PST FRI JAN 6 2017

NVZ035-061800-
/O.EXP.KLKN.WC.W.0001.000000T0000Z-170106T1700Z/
WHITE PINE COUNTY-
857 AM PST FRI JAN 6 2017

...WIND CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

WIND CHILL VALUES ARE NOT AS COLD WITH WIND SPEEDS HAVING DROPPED
BELOW 10 MPH. TEMPERATURES ARE REBOUNDING THIS MORNING. THE WIND
CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind chill warning went out at Jan 5, 4:24 PM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 5, 4:24 PM PST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
424 PM PST Thu Jan 5 2017

.SYNOPSIS...A couple very cold nights are in store before another
weather system moves in on Saturday. The topsy-turvy winter will
continue with snow turning to rain, then back again with perhaps
some freezing rain mixed in this weekend. Some significant snow is
possible early next week.

&&

.UPDATE...Snow shower activity has ended across most of Central
Nevada this afternoon. With this system currently exiting
southeast into southern Utah, no more moderate snow is expected
across the CWA. Have taken down the Winter Storm Warning for White
Pine and Southern Lander and Eureka Counties. There may be a few
snow flurries across Central Nevada late this afternoon and early
this evening, however any additional accumulation will be very
light, generally less than a quarter inch.

Skies will continue to clear from North to South this evening and
overnight with temperatures falling significantly. Most of
Northern Nevada and much of East-Central Nevada will see
temperatures lower into the -5 to -15 degree f range. Wind chill
temperatures tonight into early Friday morning will be in the -15
to -25 degree f range in many locations, even with wind speeds
only in the single digit mph range. Due to the light winds, wind
chill advisory criteria will not be met.

&&

.PREV DISCUSSION... /ISSUED AT 305 PM /

SYNOPSIS...A couple very cold nights are in store before another
weather system moves in on Saturday. The topsy-turvy winter will
continue with snow turning to rain, then back again with perhaps
some freezing rain mixed in this weekend. Some significant snow is
possible early next week.

SHORT TERM...Tonight through Sunday. Its still snowing in White
Pine County. The Winter Storm Warning was extended previously to
7pm. Its starting to clear up north of interstate 80 where high
temperatures are maxing out in the upper teens and low 20s however
there is still a little punch to this system for central Nevada as
far as snow goes. Temperatures will plummet behind this system,
then there is another moist flow to deal with over the weekend
that will provide another smorgasbord of weather.

This evening. The moist low pressure system will bring a little
more snow to parts of White Pine and Eureka Counties but will be
ending.

Tonight through Friday night. This should be a dry period, and
very cold initially. A cold northerly flow will bring temperatures
way down into negative territory as we dry out with a fresh
snowpack. An upper low will be coming into the picture off
Washington State by Friday night and some ridging will develop
over the Great Basin as a result. The flow aloft will turn
southwest and some warmer air will infiltrate the LKN CWFA. Low
temperatures will fall below zero tonight...into the single
digits to teens below-zero...warming to near zero Friday night.
High temperatures will be in the teens and 20s.

Saturday through Sunday. Precipitation will be moving into the
state in the southwest flow. So temperatures will be warming. Snow
will change over to rain during the weekend. There is a
possibility of some freezing rain Saturday night as rain falls
over pockets of cold air trapped in the valleys. Low
temperatures will be in the 20s. High temperatures will be in the
30s to around 40.

LONG TERM...Sunday night through Thursday

Strong deep trough over the eastern Pacific gets reinforced and
will be sending moist waves into the Great Basin. Atmospheric
river manages to penetrate inland and the air mass becomes very
moist across the entire forecast area. Given the strong gradient
flow, believe the coldest air will have mixed out by Sunday
evening (although not absolutely guaranteed). Snow levels will be
high, at or above 8000 feet, with the highest QPF amounts across
Humboldt and Elko county (0.50 inches in the valleys and upwards
to 1.50 inches mountains). Pacific wave moves downstream by Monday
night, replaced by flat ridge, although some orographic showers
will persist.

The next strong and moist Pacific wave is expected mid week. This
system will be colder and snow levels will be lower, although rain
will be the dominant precipitation type for the valleys (possibly
mixed with snow at times). Before this system departs, snow levels
should lower to the valley floors for light valley snow
accumulations.

The next Pacific wave may be moving into the Silver state on
Thursday, and this has the potential to be the strongest system as
it's supported by the long wave trough. Snow levels could be near
the valley floors as it appears this is the coldest system in the
series of storms.

Confidence is high that next week will be wet, but low confidence
in the timing and details. All these systems bear watching as each
one packs a punch and accompanied by blustery winds.

AVIATION...Snow showers in the vicinity of KELY will be ending
around 02Z this evening. Partial mountain obscurations over east
central NV should clear out by 12Z Friday.  VFR conditions are
expected for all sites through the forecast period.

HYDROLOGY...Snow could be transitioning to rain by late Saturday
and Sunday. Rivers will likely respond to enhanced snow-melt
conditions. While no flooding is expected along the Humboldt
River, some of the smaller creeks and streams may reach bankfull
since they respond quicker to rain on snow conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:01 PM PSTWinter Storm WarningLKNElko, White Pine49 hr
Jan 6, 3:01 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine49 hr

Nearby

Wind Chill Warnings in Nevada, 2017Every wind chill warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.